Skip to Content

Prescription Opioid Overdose

WHAT YOU NEED TO KNOW:

After an overdose, your risk for another overdose is higher. Follow up with healthcare providers as directed. The providers will tell you when it is okay to drive and do other daily activities. You may also need tests to make sure no new health problems started.

DISCHARGE INSTRUCTIONS:

Call your local emergency number (911 in the US), or have someone else call if:

  • You have a seizure.
  • You cannot be woken.
  • You are not breathing, or your breathing is very slow.
  • You are making choking or gurgling sounds when you breathe.
  • Your body is limp.

Call your doctor or have someone close to you call if:

  • Your breathing is slow or shallow.
  • Your heartbeat is slower than usual.
  • You have pale or clammy skin.
  • You have blue fingernails or lips.
  • Your speech is slurred, or you are confused.
  • You are dizzy or stumble when you walk.
  • You are extremely drowsy, or you have trouble staying awake or speaking.
  • You cannot stop vomiting.
  • You have questions or concerns about your condition or care.

Prevent or stop another overdose:

You may need to take a different kind of pain medicine after a surgery or injury. You can also talk to your healthcare provider about ways to manage pain without medicine. If you do need to take an opioid, the following can help prevent or stop an overdose:

  • Learn the signs of an overdose so you know how to respond. Tell others about these signs so they will know what to do if needed. Talk to your healthcare provider about naloxone. You may be able to keep naloxone at home in case of an overdose. Your family and friends can also be trained on how to give it to you if needed.
  • Talk to your provider about signs or symptoms of a problem. Tell your provider if you think you are developing opioid tolerance or dependence. Dependence means you feel you need it to function mentally or physically. You may have an urge to use it, or to increase the amount you take. Work with your provider to stop or lower the amount safely. Ask about counseling or medicines to treat or prevent an overdose.
  • Do not mix opioids with other medicines or alcohol. The combination can cause an overdose, or cause you to stop breathing. Alcohol, sleeping pills, and medicines such as antihistamines can make you sleepy. A combination with opioids can lead to a coma.
  • Do not take opioids that belong to someone else. The kind or amount that person takes may not be safe for you. You can overdose even if the other person takes that same amount of the opioid regularly.
  • Take prescribed opioids exactly as directed. Do not take more than the recommended amount. Do not take it more often or for longer than recommended. If you use a pain patch, be sure to remove the old patch before you place a new one. Do not expose your pain patch to direct sunlight on a hot day. This can increase the dose you receive. Talk to your doctor or a pharmacist if you have any questions about your medicine. Opioids often come with a Medication Guide to help you use it safely. Ask your pharmacists for a copy if you do not get one when you fill the prescription.

Opioid safety:

  • Talk to your healthcare provider if you want to stop taking an opioid. Your pain may go away before you finish the prescription. That is okay. Your provider will help you lower the dose slowly if you have been taking it longer than 2 weeks. A sudden stop may cause dangerous side effects.
  • Follow instructions for what to do with prescription opioids you do not use. Your healthcare provider will give you instructions for how to dispose of it safely. This helps make sure no one else takes it.
  • Keep opioids out of the reach of children. A child can easily overdose on even a small amount of any opioid. Store opioids in a locked cabinet or in a location that children cannot get to.

For support and more information:

  • Substance Abuse and Mental Health Services Administration
    PO Box 2345
    Rockville , MD 20847-2345
    Web Address: http://www.samhsa.gov
  • National Institute on Drug Abuse
    6001 Executive Boulevard, Room 5213
    Bethesda , MD 20892-9561
    Phone: 1- 301 - 443-1124
    Web Address: www.nida.nih.gov

Follow up with your doctor or pain specialist as directed:

You may need to return for other tests. You may also be referred to a specialty clinic to receive maintenance therapy medicine on a regular basis. Write down your questions so you remember to ask them during your visits.

© Copyright IBM Corporation 2018 Information is for End User's use only and may not be sold, redistributed or otherwise used for commercial purposes. All illustrations and images included in CareNotes® are the copyrighted property of A.D.A.M., Inc. or IBM Watson Health

The above information is an educational aid only. It is not intended as medical advice for individual conditions or treatments. Talk to your doctor, nurse or pharmacist before following any medical regimen to see if it is safe and effective for you.

Further information

Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.

Learn more about Prescription Opioid Overdose (Discharge Care)

Micromedex® Care Notes

Hide